Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2018, 11:29 PM CDT for Brule County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 5, 2018, 12:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
683
WUUS53 KFSD 050429
SVRFSD
SDC015-050515-
/O.NEW.KFSD.SV.W.0113.180805T0429Z-180805T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1129 PM CDT SAT AUG 4 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Brule County in south central South Dakota...
* Until 1215 AM CDT.
* At 1128 PM CDT, a severe thunderstorm was located near Crow Creek
Housing, or 8 miles north of Chamberlain, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Chamberlain around 1140 pm CDT.
Kimball around 1205 AM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9934 4386 9931 4387 9931 4390 9936
4393 9936 4394 9891 4369 9887 4378 9938
TIME...MOT...LOC 0428Z 289DEG 35KT 4393 9934
HAIL...1.00IN
WIND...70MPH
$$
Weisser2 follow-up statements
639
WWUS53 KFSD 050443
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1143 PM CDT SAT AUG 4 2018
SDC015-050515-
/O.CON.KFSD.SV.W.0113.000000T0000Z-180805T0515Z/
Brule SD-
1143 PM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN BRULE COUNTY...
At 1143 PM CDT, a severe thunderstorm was located near Shelby, or 10
miles northeast of Chamberlain, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Kimball around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9926 4390 9931 4393 9933 4394 9891
4369 9887
TIME...MOT...LOC 0443Z 289DEG 35KT 4388 9915
HAIL...1.00IN
WIND...70MPH
$$
Weisser837
WWUS53 KFSD 050500
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1200 AM CDT SUN AUG 5 2018
SDC015-050510-
/O.CAN.KFSD.SV.W.0113.000000T0000Z-180805T0515Z/
Brule SD-
1200 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4383 9926 4390 9931 4393 9933 4394 9891
4369 9887
TIME...MOT...LOC 0459Z 289DEG 35KT 4382 9893
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 4, 10:53 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1053 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Aug 4 2018 Per water vapor satellite drier air has begun to enter the CWA from west. At the surface, a weak trough will continue to slide through the area, bringing the potential for thunderstorms this evening into the overnight hours. However, with dry air/subsidence already sweeping through the region, any thunderstorm development looks to be isolated. In fact, Hi-Res guidance, including HRRR show minimal activity towards daybreak. That said, kept an isolated mention this afternoon and evening, and up to a 30 percent chance in the nighttime, mainly for southwest Minnesota. If storms do develop, one or two storms could become marginally severe with gusty winds as the main threat. Lows are expected from the mid to upper 60s. Various perturbations will continue to affect the area over the next few days in a quasi-zonal upper level flow. An upper-level shortwave trough will move over the central Dakotas on Sunday, while at the surface a cold front extending from the Upper Mississippi Valley to the Northern Plains will continue to slide southward into the CWA. Decent forcing will be in place thanks to the upper level jet and abundant surface moisture, with dewpoints in the upper 60s and low 70s ahead of the front. That said, scattered showers and thunderstorms return in the afternoon hours. With increasing low to mid level lapse rates and 0-6 km bulk shear (30-45 knots), strong to severe storms will be possible. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Aug 4 2018 Sunday night will have a better setup for thunderstorms and heavy rainfall. Scattered showers and thunderstorms will be on the increase through the overnight hours. Model soundings suggest a deep saturated layer over northwest Iowa and adjacent areas with PWATs near to slightly above 2 inches; therefore confidence in periods of heavy rainfall is increasing. Agreed with WPC in keeping the area under a slight risk of excessive rainfall. Several impulses of energy embedded in the flow aloft will continue to bring chances for showers and storms Monday and Tuesday. It does not look like a complete washout, but with diurnal heating isolated storms cannot be ruled out. Upper-level flow pattern changes by the middle of the week with the upper ridge building over region from the Pacific Northwest. Precipitation chances look minimal, though temperatures will trend slightly upward (near average for August normal) by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM CDT Sat Aug 4 2018 Isolated thunderstorms will be possible across the area overnight, and could briefly affect TAF sites. There will be increasing chances across the area on Sunday afternoon and evening, with the greatest chances at KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1050 PM CDT Sat Aug 4 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 053>056-060>062-066-067-060400- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Turner-Lincoln SD- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A few thunderstorms could produce small hail and wind gusts to 50 mph during the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue on Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071- 060400- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton-Clay SD-Union- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible overnight and a few of the storms could become severe. The main threats would be wind gusts to 75 mph, hail to the size of half dollars and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue into Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 34 min |
| Aug 5, 12:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| Aug 5, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 41 min |
| Aug 5, 12:36 AM CDT | Tornado Warning | FSD | Aurora | 24 min |
| Aug 5, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Aug 5, 12:52 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 23 min |
| Aug 5, 12:56 AM CDT | Tornado Warning | FSD | Aurora | 34 min |
| Aug 5, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Lake, McCook, Miner, Sanborn | 52 min |
| Aug 5, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 40 min |
| Aug 5, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Aug 5, 1:36 AM CDT | Tornado Warning | FSD | McCook, Minnehaha | 24 min |
| Aug 5, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Minnehaha, Turner | 34 min |
| Aug 5, 1:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 51 min |
| Aug 5, 2:00 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 5, 2:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton | 48 min |
| Aug 5, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 50 min |
| Aug 5, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 49 min |
| Aug 5, 3:06 AM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.